Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Emergency Medicine
Volume 2017, Article ID 2174379, 3 pages
https://doi.org/10.1155/2017/2174379
Case Report

Atypical Neuroleptic Malignant Syndrome Associated with Use of Clozapine

Emergency Department, Hospital Universitario San Ignacio, Pontificia Universidad Javeriana, Bogotá, Colombia

Correspondence should be addressed to Quevedo-Florez Leonardo; moc.liamg@fodeveuq.odranoel

Received 21 September 2016; Revised 31 December 2016; Accepted 10 January 2017; Published 20 February 2017

Academic Editor: Oludayo A. Sowande

Copyright © 2017 Quevedo-Florez Leonardo et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. J. Delay, P. Pichot, T. Lemperiere, B. Elissalde, and F. Peigne, “A non-phenothiazine and non-reserpine major neuroleptic, haloperidol, in the treatment of psychoses,” Annales Médico-Psychologiques, vol. 118, no. 1, pp. 145–152, 1960. View at Google Scholar · View at Scopus
  2. J. R. Strawn, P. E. Keck Jr., and S. N. Caroff, “Neuroleptic malignant syndrome,” The American Journal of Psychiatry, vol. 164, no. 6, pp. 870–876, 2007. View at Publisher · View at Google Scholar · View at Scopus
  3. M. Maheshwari, B. H. Shankaragouda, A. Savadkar, and S. Vaishnav, “Haloperidol induced neurolept malignant syndrome complicated by right ventricular myocardial infarction,” Indian Medical Gazette, pp. 79–80, 2013. View at Google Scholar
  4. M. P. Chopra, S. S. Prakash, and R. Raguram, “The neuroleptic malignant syndrome: an Indian experience,” Comprehensive Psychiatry, vol. 40, no. 1, pp. 19–23, 1999. View at Publisher · View at Google Scholar · View at Scopus
  5. J. N. Trollor, X. Chen, and P. S. Sachdev, “Neuroleptic malignant syndrome associated with atypical antipsychotic drugs,” CNS Drugs, vol. 23, no. 6, pp. 477–492, 2009. View at Publisher · View at Google Scholar · View at Scopus
  6. B. Borja, C. S. Borja, and S. Gade, “Psychiatric emergencies in the geriatric population,” Clinics in Geriatric Medicine, vol. 23, no. 2, pp. 391–400, 2007. View at Publisher · View at Google Scholar · View at Scopus
  7. T. D. Heiman-Patterson, “Neuroleptic malignant syndrome and malignant hyperthermia. Important issues for the medical consultant,” Medical Clinics of North America, vol. 77, no. 2, pp. 477–492, 1993. View at Publisher · View at Google Scholar · View at Scopus
  8. R. R. Reeves, J. E. Mack, and R. A. Torres, “Neuroleptic malignant syndrome during a change from haloperidol to risperidone,” Annals of Pharmacotherapy, vol. 35, no. 6, pp. 698–701, 2001. View at Publisher · View at Google Scholar · View at Scopus
  9. B. Spivak, D. I. Maline, Y. Vered et al., “Prospective evaluation of circulatory levels of catecholamines and serotonin in neuroleptic malignant syndrome,” Acta Psychiatrica Scandinavica, vol. 102, no. 3, pp. 226–230, 2000. View at Publisher · View at Google Scholar · View at Scopus
  10. R. Dosi, A. Ambaliya, H. Joshi, and R. Patell, “Serotonin syndrome versus neuroleptic malignant syndrome: a challenging clinical quandary,” BMJ Case Reports, vol. 2014, 2014. View at Publisher · View at Google Scholar · View at Scopus
  11. C. Rozman, “Trastornos por el calor y el frío,” in Farreras-Rozman. Medicina Interna, S. A. Elsevier España, Ed., pp. 2426–2433, Elsevier, 17th edition, 2012. View at Google Scholar
  12. J. N. Trollor, X. Chen, K. Chitty, and P. S. Sachdev, “Comparison of neuroleptic malignant syndrome induced by first- and second-generation antipsychotics,” British Journal of Psychiatry, vol. 201, no. 1, pp. 52–56, 2012. View at Publisher · View at Google Scholar · View at Scopus
  13. American Psychiatric Association, Ed., Diagnostic and Statistical Manual of Mental Disorders, DSM-V, American Psychiatric Publishing, Arlington, Va, USA, 5th edition, 2013.
  14. J. L. Levenson, “Neuroleptic malignant syndrome,” American Journal of Psychiatry, vol. 142, no. 10, pp. 1137–1145, 1985. View at Publisher · View at Google Scholar · View at Scopus
  15. T. Sanai, R. Matsui, T. Hirano et al., “Successful treatment of six patients with neuroleptic malignant syndrome associated with myoglobulinemic acute renal failure,” Renal Failure, vol. 28, no. 1, pp. 51–55, 2006. View at Publisher · View at Google Scholar · View at Scopus
  16. A. Shalev, H. Hermesh, and H. Munitz, “Mortality from neuroleptic malignant syndrome,” Journal of Clinical Psychiatry, vol. 50, no. 1, pp. 18–25, 1989. View at Google Scholar · View at Scopus
  17. A. Shalev and H. Munitz, “The neuroleptic malignant syndrome: agent and host interaction,” Acta Psychiatrica Scandinavica, vol. 73, no. 4, pp. 337–347, 1986. View at Publisher · View at Google Scholar · View at Scopus
  18. Z. Korzets, E. Zeltzer, and J. Bernheim, “Acute renal failure in the setting of the neuroleptic malignant syndrome,” Nephrology Dialysis Transplantation, vol. 11, no. 5, pp. 885–886, 1996. View at Publisher · View at Google Scholar · View at Scopus
  19. M. J. Bhanushali and P. J. Tuite, “The evaluation and management of patients with neuroleptic malignant syndrome,” Neurologic Clinics, vol. 22, no. 2, pp. 389–411, 2004. View at Publisher · View at Google Scholar · View at Scopus
  20. F. A. Smith, C. W. Wittmann, and T. A. Stern, “Medical complications of psychiatric treatment,” Critical Care Clinics, vol. 24, no. 4, pp. 635–656, 2008. View at Publisher · View at Google Scholar · View at Scopus
  21. J. Ananth, S. Parameswaran, S. Gunatilake, K. Burgoyne, and T. Sidhom, “Neuroleptic malignant syndrome and atypical antipsychotic drugs,” Journal of Clinical Psychiatry, vol. 65, no. 4, pp. 464–470, 2004. View at Publisher · View at Google Scholar · View at Scopus
  22. I. Nagaoka, M. Sasa, and S. Yamawaki, “5-HT(1A) receptor-mediated inhibition of nucleus accumbens neurons activated by stimulation of parafascicular nucleus of thalamus,” Psychopharmacology, vol. 135, no. 3, pp. 230–235, 1998. View at Publisher · View at Google Scholar · View at Scopus
  23. J. L. Karagianis, L. C. Phillips, K. P. Hogan, and K. K. LeDrew, “Clozapine-associated neuroleptic malignant syndrome: two new cases and a review of the literature,” Annals of Pharmacotherapy, vol. 33, no. 5, pp. 623–630, 1999. View at Publisher · View at Google Scholar · View at Scopus
  24. D. K. Farver, “Neuroleptic malignant syndrome induced by atypical antipsychotics,” Expert Opinion on Drug Safety, vol. 2, no. 1, pp. 21–35, 2003. View at Publisher · View at Google Scholar · View at Scopus
  25. M. E. Schneiderhan and P. A. Marken, “An atypical course of neuroleptic malignant syndrome,” Journal of Clinical Pharmacology, vol. 34, no. 4, pp. 325–334, 1994. View at Publisher · View at Google Scholar · View at Scopus